Top
20
Doctor insights on: Serotonin Syndrome

Share
Dr. Heidi Fowler
180 Doctors shared insights

Serotonin Syndrome (Overview)

Caused by use of one or more serotonergic medications. Serotonin Syndrome can cause nausea /vomiting /diarrhea, abdominal pain, stiffness or spasm of muscles, fever, shivering, ^ sweating, hallucinations, confusion, restlessness, visual changes, ^ Heart rate, tremor, lack of coordination, seizure, bp changes, dilated pupils, In some rarer cases, coma or death can occur.


1

1
Is serotonin syndrome something to be concerned about?

Is serotonin syndrome something to be concerned about?

YES: Serotonin syndrome is a medical emergency if you have symptoms. There are many medications that increase serotonin in your body, but there is no hard and fast rule on how many and how much is too much. This is why we advise pts of the symptoms so we can stop some medications if needed. ...Read more

Dr. Heidi Fowler
180 Doctors shared insights

Serotonin Syndrome (Overview)

Caused by use of one or more serotonergic medications. Serotonin Syndrome can cause nausea /vomiting /diarrhea, abdominal pain, stiffness or spasm of muscles, fever, shivering, ^ sweating, hallucinations, confusion, restlessness, visual changes, ^ Heart rate, tremor, lack of coordination, seizure, bp changes, dilated pupils, In some rarer cases, coma or death can occur.


2

2
What are the most common symptoms of serotonin syndrome?

What are the most common symptoms of serotonin syndrome?

See link: Agitation, confusion, rapid heart rate, high blood pressure, dilated pupils, sweating, diarrhea, muscle twitching, shivering, goose bumps. See link for more info: http://www. Mayoclinic. Com/health/serotonin-syndrome/ds00860/dsection=symptoms. ...Read more

3

3
Managing Restless Leg Syndrome (Checklist)

See a vein specialist
Once
Check your cholesterol medications
Once
Have a venous ultrasound to check for reflux
Once
4

4
My son was prescribed zoloft25mg & abilify10mg. Diagnosis AS level 2, anxiety, & ADHD. Is he at high risk for serotonin syndrome with this combination?

My son was prescribed zoloft25mg & abilify10mg. Diagnosis AS level 2, anxiety, & ADHD. Is he at high risk for serotonin syndrome with this combination?

No: Zoloft 25 mg is a very low dose, appropriate for starting in a child. Abilify (aripiprazole) 10 mg is a moderate dose. The risk of serotonin syndrome would be very low, bit the risk of weight gain would be significant. So watch that he has a healthy diet with lots if vegetable and fruit, healthy proteins, and little sugar and processed foods ...Read more

5

5
Does a serum prolactin level test show your serotonin level 2 can I get serotonin syndrome from 10mg a nite of amitriptyline when it not 1st time used?

Serum prolactin test: Measures prolactin, not serotonin.

Serotonin syndrome usually is caused by a combination of medicines, not just one.

Please see this link for very helpful information including a list of drugs to compare to those you are taking.

http://www. Mayoclinic. Com/health/serotonin-syndrome/ds00860. ...Read more

6

6
Living with Polycystic Ovarian Syndrome (Checklist)

Eliminate low-fat, high-carb foods from your diet
once
Monitor your weight and review your diet daily
daily
Blend exercises that make sense into your daily routine
daily
7

7
Any tests for serotonin syndrome?

Clinical diagnosis: Clinical diagnosis should be more than enough and it is quite clear if someone has a history and the doses took, matching with clinical signs, anytesting will not be relevat a sit gets metabolised in 5hiaa, found in urine nondiagnostic for ss. ...Read more

8

8
I take 20mg escitalopram Dr said I could go up 5 more when I Went to pharmacy he said It could cause serotonin syndrome don't know what to do?

I take 20mg escitalopram Dr said I could go up 5 more when I Went to pharmacy he said It could cause serotonin syndrome don't know what to do?

Don't panic: Is "he" who mentioned serotonin syndrome (SS) the pharmacist? He's covering his backside. You should do a web search for SS to familiarize yourself with it. It's EXTREMELY rare and though it's said to be life-threatening, it can also be mild. The likelihood of your developing SS by going from 20 mg to 25 mg/day is not zero, but it's close to zero. But reassure yourself by calling your doctor. ...Read more

9

9
Living with Down Syndrome (Checklist)

Enroll in an early intervention program
Once
Get help from local and national support groups
Once
Consider getting help from mental health professionals
Once
10

10
Docs, could 50mg of 5htp cause serotonin syndrome?

Serotonin syndrome: This is a rare but possibly life threatening problem that occurs when a serotonin medication or substance is added or dose increased or both. It is essentially a poisoning effect and the increases/combinations are more a reason for it to happen. Some people are more sensitive to others. It is not defined by a set amount of substance/medication but to answer question, unlikely with one dose/amount ...Read more

11

11
What are treatment for a newborn with serotonin syndrome?

See below: Treatment involves: discontinuing all serotonin agents, supportive care to normalize vital signs, sedation with benzodiazepines, administration of serotonin antagonists. However, in infants, most the the symptoms resolve without any specific treatment. ...Read more

12

12
Living with Irritable Bowel Syndrome (Checklist)

Try to notice and avoid precipitating factors
Once
Start a trial of increased dietary fiber
Once
See your primary care physician or gastroenterologist if symptoms persist
Once
13

13
Should discontinuing my medication get rid of serotonin syndrome? Went to ER and they did nothing. How long will it take for me to recover?

Serotonin Syndrome: The major symptoms can sometimes dissipate as quickly as 24 hours. I have only seen a handful of patients with this condition. For most of them it took several days for them to solidly feel better. ...Read more

15

15
Managing Carpal Tunnel Syndrome (Checklist)

Wear a wrist brace at night
daily
Take pain medications as directed
Once
Use proper posture when performing tasks
Once
16

16
Can a person have serotonin syndrome after taking an ssri pill twice?

Not very likely: Ssri's are fairly safe medications. While it is never a good idea to take more medication than has been prescribed to you, you should be ok if you accidentally took two pills in the same day. If you feel feverish, are nauseated or are vomiting, go to the emergency room. Fevers in serotonin syndrome are quite high, and they are usually accompanied by delirium and confusion - so it is very unlikely. ...Read more

17

17
I stopped taking 60 mg, which I had been on for a month (fluxoteine) because I began experiencing serotonin syndrome such as unusual sweating, diarrhea, muscle cramping, irregular heartbeat, increased anxiety. A professional on healthtap suggested I lower

I stopped taking 60 mg, which I had been on for a month (fluxoteine) because I began experiencing serotonin syndrome such as unusual sweating, diarrhea, muscle cramping, irregular heartbeat, increased anxiety. A professional on healthtap suggested I lower

Agree to lower dose.: Prozac (fluoxetine) is one of the SSRI meds that you can stop w/o worrying about withdrawal b/c the levels gradually decrease over 2 weeks. If it was helpful for reducing anxiety and depression then you can start it at a lower dose such as 10 or 20 mg a day to avoid experiencing side effects of serotonin syndrome again. Please consult with your prescribing provider about restarting treatment. ...Read more

18

18
Living with Asperger's Syndrome (Checklist)

Learn about your condition
once
Practice stress management and mindfulness
2x day
Do not be afraid to ask for feedback
3x day
19

19
Any tests for serotonin syndrome?

Clinical diagnosis: Clinical diagnosis should be more than enough and it is quite clear if someone has a history and the doses took, matching with clinical signs, anytesting will not be relevat a sit gets metabolised in 5hiaa, found in urine nondiagnostic for ss. ...Read more

Dr. Alan Ali Dr. Ali
1 doctor agreed:
20

20
How is serotonin syndrome treated?

Dr. Alan Ali Dr. Ali
1 doctor agreed:
How is serotonin syndrome treated?

Serotonin syndrome: Overactivation due to excess serotonin. See diagram. Treatment is emergency intervention if severe, and discontinuing the medication if less severe. Some medications used are Muscle relaxants, serotonin blockers such as Periactin, (cyproheptadine hydrochloride) Oxygen & intravenous fluids. ...Read more

Serotonin (Definition)

Serotonin is a chemical derived from the Amino Acid tryptophan and acts as a neurotransmitter (communicating ...Read more